Pennsylvania, 2020Hail and Damaging Winds in Pennsylvania, May 29, 2020
May 29, 2020 · NWS CTP · 18 events in 12 counties and zones
Bands of showers and thunderstorms developed well ahead of an approaching cold front in a moderate to high CAPE and moderate shear environment over central PA during the afternoon and evening hours of May 29, 2020. Sporadic wind damage was observed, along with an isolated report of quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $64,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of showers and thunderstorms developed well ahead of an approaching cold front in a moderate to high CAPE and moderate shear environment over central PA during the afternoon and evening hours of May 29, 2020. Sporadic wind damage was observed, along with an isolated report of quarter-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 29, 10:27 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 29, 10:27 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
1127 AM EDT Fri May 29 2020
.SYNOPSIS...
Summerlike conditions with above average temperatures will last
one more day with scattered strong to severe thunderstorms
possible this afternoon and evening. A noticeably cooler and
drier/less humid airmass will move into the area over the
weekend with temperatures trending below normal into early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
11 UTC radar shows the last cluster of showers exiting Tioga
County. Not anticipating much in the way of shower activity
through mid/late morning. Hires guidance was rather bullish on
expanding showers over the Chesapeake Bay region up into the
southeast zones but that did not occur. Very summerlike and
muggy/humid start to the day with temps and dewpoints in the 60s
to low 70s.
Upper level energy over the Mid-South and Upper Midwest will
consolidate over the lower Great Lakes by this evening and
quickly translate into New England overnight. The large scale
lift associated with this shortwave trough along with strong
boundary layer heating of very moist airmass (65-70F dewpoints)
should support convective development by 18Z. The 00Z HREF shows
one area of storms ahead of a pronounced cold front moving into
the northwest mtns by 21Z while another band of storms initiates
in the lee of the Alleghenies perhaps along lee-side trough
with corridor a greatest instability over the Susquehanna
Valley. The greatest coverage of showers/storms should occur
from mid-late afternoon through the evening before
weakening/shifting to the east and fading out by tonight.
Storms will evolve within a strongly sheared southwesterly flow
regime. While vertical shear seems supportive of supercells,
and a few may develop, it appears thunderstorm clusters and line
segments may be the more common storm mode. Scattered damaging
winds, some hail, and perhaps a tornado or two are possible. SPC
has expanded the SLGT risk D1 outlook to cover the remainder of
PA. A sufficiently moist and unstable atmosphere will be
supportive of locally heavy rainfall, however the forward speed
of cells and overall scattered coverage should limit short
duration flooding potential. 00Z HREF 24-hr probability-matched
mean QPF shows to stripes of 1-2 inches over the far northwest
and across the central ridge/valley region which aligns with the
D1 WPC MRGL risk ERO.
Cooler and drier air will filter into CPA tonight behind the
front with min temps falling into the low 50s in the northwest.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
After a week of summerlike weather, a noticeable cooldown will
occur over the weekend and last into early next week. Can't rule
out a stray shower on Saturday over the western Alleghenies tied
to secondary cold front/sfc trough. Max temps will trend lower
with fcst departures 8-15 degrees below average by Sunday with
highs ranging from the upper 50s in the northwest to near 70F in
the LSV. Low temps will get rather chilly by Sunday night in
the upper 30s to mid 40s, with patchy frost not out of the
question in the usually colder spots across the northern tier.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).
Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.
The first half of next weekend is looking pleasant and dry.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
At 12z, MVFR cigs were observed still being observed in the
Lower Susq Valley /LNS, with generally VFR cigs elsewhere. BFD
has briefly tanked to IFR /bkn006/, but I think this will
scatter out quickly as the sun rises. Isolated SHRA were
drifting northward across northern PA, in the vicinity of BFD
and IPT.
A southwesterly breeze of 10-20 kts will develop late this
morning and continue through the afternoon. Scattered showers
and thunderstorms will develop ahead of an approaching cold
front and sweep eastward across central PA through the aftn and
evening hours. Brief gusty winds are possible in the vicinity
of any storms.
Expect improving conds this weekend, as cooler and drier air
moves in behind the departing cold front. The next decent chance
for showers will arrive next Tuesday with a system approaching
from the Great Lakes.
Outlook...
Fri night...SHRA/TSRA ending west to east.
Sat...MVFR cigs poss NW, otherwise no sig wx.
Sun-Mon...AM Fog poss. Otherwise VFR.
Tues...chc SHRA/MVFR, mainly NW.
&&
.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert/Banghoff/Radzanowski
AVIATION...Evanego
CLIMATE...
Hazardous weather outlook, May 29, 3:55 AM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 AM EDT Fri May 29 2020
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
455 AM EDT Fri May 29 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Scattered severe thunderstorms are possible this afternoon and
evening. Damaging winds 60 mph or greater are the primary threat,
followed by large hail exceeding 1 inch in diameter. Locally heavy
rainfall is also possible and may cause isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MS
In the hours before
Special weather statement, May 29, 10:58 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
1158 AM EDT Fri May 29 2020
PAZ004-005-010-291700-
Warren-McKean-Elk-
1158 AM EDT Fri May 29 2020
...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
At 11:55 AM, Doppler radar indicated a line of developing
thunderstorms in western Pennsylvania. These storms may continue to
intensify as they approach Warren, McKean, and Elk Counties between
1 PM and 3 PM this afternoon. Stay weather aware and have multiple
ways to receive warnings.
Colbert
Thunderstorm Wind, Warren
- When
- May 29, 12:08 PM EST
- Where
- Warren County, 0.64 mi ENE of Tidioute
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 41.684, -79.409
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Main Street in Tidioute.
Thunderstorm Wind, Warren
- When
- May 29, 12:27 PM EST
- Where
- Warren County, 0.14 mi SSW of Warren
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.848, -79.151
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Rankin Street in Warren.
Thunderstorm Wind, Warren
- When
- May 29, 12:36 PM EST
- Where
- Warren County, 1.06 mi E of Hemlock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.848, -79.050
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Kinzua Road east of Warren.
Thunderstorm Wind, Cumberland
- When
- May 29, 1:32 PM EST
- Where
- Cumberland County, 0.87 mi NE of Hunters Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 40.090, -77.170
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a home in South Middleton Township.
Thunderstorm Wind, Schuylkill
- When
- May 29, 1:34 PM EST
- Where
- Schuylkill County, 0.47 mi SE of Tower City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.575, -76.545
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Clarks Valley Road near Tower City.
Thunderstorm Wind, York
- When
- May 29, 1:34 PM EST
- Where
- York County, 3.04 mi WNW of Clear Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.069, -77.122
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires north of York Springs.
Thunderstorm Wind, Cumberland
- When
- May 29, 1:45 PM EST
- Where
- Cumberland County, 1.19 mi WNW of Lisburn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 40.179, -76.939
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in Lower Allen and Upper Allen Township.
Thunderstorm Wind, Adams
- When
- May 29, 1:56 PM EST
- Where
- Adams County, 0.62 mi S of Round Top
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.791, -77.231
A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree across Route 134 south of Gettysburg.
Thunderstorm Wind, Schuylkill
- When
- May 29, 2:47 PM EST
- Where
- Schuylkill County, 0.37 mi WNW of Pine Glen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 40.553, -76.386
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires in the vicinity of Pine Grove.
Thunderstorm Wind, Lebanon
- When
- May 29, 3:03 PM EST
- Where
- Lebanon County, 0.76 mi S of Myerstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.359, -76.319
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Hergelrode Drive near King Street southwest of Myerstown.
Hail, Sullivan
- When
- May 29, 3:25 PM EST
- Where
- Sullivan County, 0.52 mi ESE of Shunk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.546, -76.741
A severe thunderstorm produced quarter-sized hail and knocked down large tree limbs in Shunk.
Thunderstorm Wind, McKean
- When
- May 29, 4:15 PM EST
- Where
- McKean County, 0.61 mi SSE of Bradford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.962, -78.646
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Bradford, including a tree onto a home.
Thunderstorm Wind, Montour
- When
- May 29, 6:48 PM EST
- Where
- Montour County, 1.16 mi E of Schuyler
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.100, -76.728
A severe thunderstorm producing winds estimated near 50 mph knocked down a tree at the corner of Cotner Road and Mill Road east of Turbotville.
Thunderstorm Wind, Perry
- When
- May 29, 7:53 PM EST
- Where
- Perry County, 1.56 mi NE of Reward
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.568, -77.052
A severe thunderstorm producing winds estimated near 50 mph knocked down a tree in the 600 block of Ridge Road west of Liverpool.
Thunderstorm Wind, Northumberland
- When
- May 29, 8:00 PM EST
- Where
- Northumberland County, 0.96 mi NW of Herndon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 40.711, -76.842
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a home in Herndon.
Thunderstorm Wind, Northumberland
- When
- May 29, 8:00 PM EST
- Where
- Northumberland County, 1.34 mi WSW of Sunbury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 40.859, -76.791
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Sunbury.
Thunderstorm Wind, Columbia
- When
- May 29, 8:12 PM EST
- Where
- Columbia County, 1.72 mi SE of Grovania
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 40.955, -76.494
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Montour and Catawissa Townships.
Thunderstorm Wind, Columbia
- When
- May 29, 8:18 PM EST
- Where
- Columbia County, 1.38 mi NE of Mordansville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.082, -76.479
A severe thunderstorm producing winds estimated near 50 mph knocked down a tree onto Millertown Road west of Orangeville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 29, 20201 death · 1 event
- Damaging Winds in Vermont, May 29, 2020$97,000 · 55 kt wind · 9 events
- Tornado and Damaging Winds in New York, May 29, 2020EF1 · 31 events
- Damaging Winds in New York, May 29, 2020$70,000 · 51 kt wind · 9 events
- Flash Flooding and Flooding in South Carolina, May 29, 20202 injured · $27,000 · 78 kt wind · 13 events
- Flash Flooding in Pennsylvania, May 29, 2020$45,000 · 2 events
- Damaging Winds in New York, May 29, 2020$18,000 · 52 kt wind · 5 events
- Lightning Strike in Florida, May 29, 20202 injured · 1 event
- Damaging Winds in Pennsylvania, May 29, 202050 kt wind · 12 events
- Damaging Winds in New Hampshire, May 29, 202050 kt wind · 6 events
- Damaging Winds in Maryland, May 29, 2020$4,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 29, 202050 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884717, 884718, 884719, 889534, 889535, 889536, 889538, 889539, 889541, 889542, 884716, 889544, 889545, 889547, 889548, 889549, 889551, 889553.